top of page

Salicylate Poisoning - #PHARMFAX

Salicylate poisoning is a mixed-acid base disorder induced by uncoupling of mitochondrial oxidative phosphorylation and lactic acid production.

 

Salicylate poisoning is a mixed-acid base disorder induced by uncoupling of mitochondrial oxidative phosphorylation and lactic acid production. Metabolized free aspirin is renally excreted, making it dependent on urinary pH for elimination. Initially, respiratory center stimulation leads to hyperventilation, compensating for metabolic acidosis, and then respiratory alkalosis manifests into urinary excretion of potassium and bicarbonate. In the setting of hypokalemia, you will retain potassium in exchange for hydrogen ions into the urine, worsening your acidosis. We’ll pull the sodium bicarbonate deposit from the drug bank. The mainstay of therapy is urinary alkalinization to ion trap free aspirin in the urine. Patients should receive, at minimum, sodium bicarbonate 150 meq in 1L of D5W with 20 mEq KCL at 2 ml/kg/hr. Stay on top of potassium replacement, especially before starting sodium bicarbonate as you’ll likely be playing catch up. Its best to avoid intubation since apnea significantly worsens acidosis. Diggin’ the #PHARMWYZE gear? Tag a friend in the comments, and I’ll raffle off two hoodies NEXT FRIDAY, JUNE 9th! Check out another video on my page, share the #PHARMFAX with a friend, and I hope you learned something new. Recommended Read/Watch Acetaminophen Metabolism: https://tinyurl.com/y3w8wyuj The ALL PHARMWYZE Source www.pharmwyze.com Follow me @pharmwyze #aspirin #salicylate #toxicity #pharmfax #medtwitter #twitterx #medicine #sodiumbicarbonate #nursing #pharmacy #studentpharmacist #nursingstudent Not medical advice. Educational purposes only. No relationships to report.

6 views0 comments

Comentários


bottom of page